Florida, 2001

Waterspout in Florida, August 11, 2001

August 11, 2001 · NWS MFL · 1 event in 1 county or zone

1 waterspout, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Aug 11, 1:00 AM EST, 7 hours 10 minutes earlier.

Area forecast discussion, Aug 11, 1:00 AM EST, 7 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
200 AM EDT SAT AUG 11 2001

NOT MUCH CHANGE TO MAKE TO CURRENT FORECAST. BIGGEST THING ON 00Z
MFL SOUNDING IS THE OVERALL LACK OF STEERING FLOW (WHICH WE HAVE
ALLUDED TO FOR THE PAST SEVERAL DISCUSSIONS) AND IT LOOKS AS THOUGH
THIS WILL CONTINUE TO BE THE CASE FOR THE NEXT 24 TO 48 HOURS. SO
WITH SEA BREEZES AGAIN EXPECTED ALONG BOTH COASTS... AND LOCAL
BOUNDARIES FROM CONVECTION WHICH WILL DEVELOP FROM AFTERNOON HEATING
AND THE SEA BREEZES... LOOKS LIKE CELLS COULD DRIFT SLOWLY IN ANY
DIRECTION... AND POPS WILL BE FAIRLY UNIFORM. THE EXCEPTION WILL BE
THE INTERIOR WHERE THE SEA BREEZE COLLISION WILL TAKE PLACE... AND
WHERE THE LAKE BREEZE COULD ENTER THE MIX. MAY WORD THE METRO
FORECAST TO EMPHASIZE THE WESTERN SUBURBS FOR CONVETION. THE
IMMEDIATE BEACHES SHOULD BE THE DRIEST SPOTS.

MARINE-WISE LIGHT WIND FLOW WITH COASTAL SEA BREEZES. BY EARLY NEXT
WEEK MORE OF A EASTERLY GRADIENT SHOULD DEVELOP WHICH COULD CUT DOWN
ON ANY WEST COAST SEA BREEZE ACTION THEN.

EXTENDED-WISE NOTHING LOOKS CHANGED... FLOW STILL LOOKS LIGHT SO
MAINLY AFTERNOON AND EVENING CONVECTION WILL CONTINUE ON THROUGH THE
EXTENDED PERIOD.

PBI BB 091/076 090/077 090 4242
FLL BB 091/078 090/079 090 4242
MIA BB 091/078 090/078 090 4242
APF BB 090/074 090/075 091 4243

.MIA...NONE.

In the hours before

Special weather statement, Aug 11, 4:30 AM EST, 3 hours 40 minutes before
FLZ063-066>075-111800-

SOUTH FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
530 AM EDT SAT AUG 11 2001

...SCATTERED THUNDERSTORMS THIS AFTERNOON...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP MAINLY OVER THE
INTERIOR AND WEST COAST THIS AFTERNOON.  THEY WILL MOVE VERY LITTLE.

THE PRIMARY HAZARDS FROM THESE THUNDERSTORMS WILL BE CLOUD TO GROUND
LIGHTNING STRIKES. BRIEF PERIODS OF HEAVY RAINFALL...WITH LOCALIZED
FLOODING OF STREETS...IS ALSO POSSIBLE.

THE THUNDERSTORMS TODAY ARE NOT EXPECTED TO REACH SEVERE INTENSITIES
AND SPOTTER ACTIVATION WILL NOT LIKELY BE REQUESTED.

WATERSPOUTS ARE POSSIBLE ALONG THE ATLANTIC COAST TODAY...MAINLY
DURING THE MORNING AND EARLY AFTERNOON.

NO OTHER HAZARDOUS WEATHER IS EXPECTED TODAY.

FOR ADDITIONAL INFORMATION VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT HTTP://WWW.SRH.NOAA.GOV/MIA.

The radar

The Miami radar (KAMX), 9 km away, was scanning. The volume nearest the first event began at 13:09 UTC.

Open the radar archive at this moment

Event by event

1 waterspout. Local standard time, as filed.

Waterspout, Miami-Dade

When
August 11, 8:10 AM EST
Where
Miami-Dade County, Coral Gables
Reported by
GENERAL PUBLIC
Coordinates
25.609, -80.499 (the zone’s center; the record gives no point)

A boater sighted a waterspout in Biscayne Bay just offshore Gables-by-the Sea.

What these are

Waterspout
A tornado over water. One that moves ashore is filed as a tornado from the coastline on.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2001Every state in 2001This day in weather historyWarnings in Florida, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5262246.